alexa N-terminal pro-B-type natriuretic peptide after high-dose chemotherapy: a marker predictive of cardiac dysfunction?
Clinical Sciences

Clinical Sciences

Cardiovascular Pharmacology: Open Access

Author(s): Sandri MT, Salvatici M, Cardinale D, Zorzino L, Passerini R, , Sandri MT, Salvatici M, Cardinale D, Zorzino L, Passerini R,

Abstract Share this page

Abstract BACKGROUND: Chronic cardiac dysfunction may develop after administration of aggressive chemotherapy, sometimes leading to development of congestive heart failure (CHF). Recently, N-terminal pro-B-type natriuretic peptide (NT-proBNP) was implicated as a marker of CHF. In this study we evaluated the predictive role of NT-proBNP in patients treated with high-dose chemotherapy (HDC). METHODS: NT-proBNP was measured after 62 chemotherapy treatments in 52 patients affected by aggressive malignancies. Blood samples were drawn before the start of HDC, at the end of HDC administration, and 12, 24, 36, and 72 h thereafter. In these patients, echocardiograms were performed regularly during a 1-year follow-up. RESULTS: Seventeen patients (33\%) had persistently increased NT-proBNP, 19 patients (36\%) had only transient increases (concentrations went back to baseline at 72 h), and 16 (31\%) had no increases [mean (SD) values at 72 h, 1163 (936) ng/L vs 185 (101) ng/L vs 39 (19) ng/L, respectively; P <0.0001]. Only patients with persistently increased NT-proBNP had a significant worsening of the left ventricular diastolic indexes from baseline to 12 months [ratio of peak early to peak late flow velocities from 1.42 (0.33) to 0.78 (0.11); P <0.0001; isovolumetric relaxation time from 90 (15) to 141 (26) ms; P <0.0001; E-wave deceleration time from 162 (17) to 224 (32) ms; P = 0.0004] and of the left ventricular ejection fraction [from 62.8 (3.4)\% to 45.6 (11.5)\%; P <0.0001]. CONCLUSIONS: Persistently increased NT-proBNP early after administration of HDC is strongly associated with development of cardiac dysfunction. This finding has important implications for identifying patients at risk of developing chemotherapy-induced cardiotoxicity. This article was published in Clin Chem and referenced in Cardiovascular Pharmacology: Open Access

Relevant Expert PPTs

Relevant Speaker PPTs

Recommended Conferences

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords